Heavy Snow, E Chelan/Extreme W Douglas
- When
- December 12, 2:00 PM PST to December 13, 3:00 AM PST
- Where
- E Chelan/Extreme W Douglas forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Cold air trapped along the Cascade east slopes helped bring about heavy snow. Four inches of new snow fell at both Waterville and Tonasket.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Cold air trapped along the Cascade east slopes helped bring about heavy snow. Four inches of new snow fell at both Waterville and Tonasket.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 12, 9:00 AM PST, 5 hours earlier.
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 900 AM PST THU DEC 12 2002 .SYNOPSIS...A VERY ACTIVE WEATHER PATTERN LIES AHEAD OVER THE NEXT FEW DAYS. SEVERAL WEATHER SYSTEMS WILL MOVE THROUGH THE AREA THROUGH SATURDAY BRINGING MOSTLY RAIN TO THE VALLEYS AND RAIN AND SNOW TO THE MOUNTAINS. .TODAY-SATURDAY...THE WARM FRONT HAS PUSHED NORTH OF THE REGION THIS MORNING AND PRECIPITATION HAS MOSTLY ENDED...EXCEPT FOR SOME LINGERING SHOWERS OVER THE IDAHO PANHANDLE...AND TEMPERATURES HAVE WARMED INTO THE UPPER 30S AND LOWER 40S. TODAY WILL REMAIN MOSTLY CLOUDY WITH MILD DAYTIME TEMPERATURES. A COLD FRONT APPROACHING THE WASHINGTON COAST AT THIS TIME WILL MOVE EASTWARD TODAY. THIS IS EXPECTED TO BRING PRECIPITATION TO THE CASCADE EAST SLOPES THIS AFTERNOON AND THE REMAINDER OF EASTERN WASHINGTON AND NORTH IDAHO LATE THIS AFTERNOON AND EVENING. THE MAIN QUESTION IS...WHAT WILL THE SNOW LEVELS BE? FREEZING LEVELS ARE NOW AROUND 6000 FEET AND SHOULD CONTINUE TO RISE THROUGH THE DAY. BUT WHEN PRECIPITATION BEGINS TONIGHT SOME COLD AIR MAY CONTINUE TO BE TRAPPED IN THE VALLEYS PRODUCING LOCAL SNOW ACCUMULATIONS. SOUTHWESTERLY FLOW WILL FAVOR SHOSHONE COUNTY AND WILL CONTINUE WITH THE WINTER STORM WATCH FOR THERE TONIGHT AND FRIDAY MORNING. SHOWERS WILL LINGER ON FRIDAY BEFORE A STRONG WARM FRONT MOVES THROUGH THE AREA FRIDAY NIGHT AND SATURDAY BRINGING MORE PRECIPITATION AND EVEN WARMER TEMPERATURES. CC ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 047/032/038/035/049 69599 COE 047/033/038/035/049 59599 PUW 050/035/041/037/052 59799 LWS 054/039/046/043/056 38888 CQV 046/032/039/033/053 7+499 SPT 044/032/036/033/047 6+499 WWP 045/033/036/033/047 6+699 EAT 039/032/037/034/042 983+9 MWH 046/034/041/036/048 88499 .OTX...WINTER STORM WATCH ID ZONE 4 FOR TONIGHT AND FRIDAY MORNING.
IDZ001>004-026-027-WAZ031>038-041>044-131430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 610 AM PST THU DEC 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT AND FRIDAY FOR THE PANHANDLE MOUNTAINS OF NORTH IDAHO. A WINTER STORM WILL MOVE INTO THE AREA LATE TONIGHT BRINGING THE POSSIBILITY OF 5 TO 10 INCHES OF SNOW TO THE MOUNTAINS ABOVE 3000 FEET. SEE THE LATEST WINTER STORM WATCH (WWUS46 KOTX WSWOTX) FOR DETAILS. A MUCH STRONGER PACIFIC STORM IS EXPECTED TO MOVE UP THE WASHINGTON COAST ON SUNDAY BEFORE HEADING INTO BRITISH COLUMBIA EARLY MONDAY. ALTHOUGH THE EXACT TRACK AND TIMING OF THIS STORM REMAINS QUESTIONABLE...THERE IS A POSSIBILITY OF 40-50 MPH WIND GUSTS OVER MUCH OF THE REGION. STRONGER SPEEDS WILL BE POSSIBLE OVER THE CASCADES. THE STORM COULD ALSO POTENTIALLY BRING HEAVY SNOWS TO THE HIGHER MOUNTAINS...ESPECIALLY NEAR THE CASCADES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2002Every state in 2002This day in weather historyWarnings in Washington, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327350, 5327351, 5327352.